Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 86, NWS Morristown, TN

June 24, 20186 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 24, 2018, 6:00 PM EDT for 6 counties in Tennessee. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 6:00 PM EDT (22:00 UTC)
Expired
Jun 24, 2018, 7:00 PM EDT
In force
60 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Claiborne County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN

The radar

The Knoxville radar (KMRX), 15 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:00 PM EDTTSTM WND DMG6 Ese Tazewell, TNMULTIPLE TREES DOWN.
Jun 24, 6:15 PM EDTTSTM WND DMG6 Ese Tazewell, TNMULTIPLE TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

716 
WUUS54 KMRX 242200
SVRMRX
TNC025-057-059-063-067-073-242300-
/O.NEW.KMRX.SV.W.0086.180624T2200Z-180624T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
600 PM EDT SUN JUN 24 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southwestern Hawkins County in east Tennessee...
  Southeastern Claiborne County in east Tennessee...
  Southwestern Hancock County in east Tennessee...
  Northwestern Greene County in east Tennessee...
  Northern Grainger County in east Tennessee...
  Hamblen County in east Tennessee...

* Until 700 PM EDT.

* At 600 PM EDT, a severe thunderstorm was located near Tazewell, or
  9 miles north of Rutledge, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Morristown, Rogersville, Rutledge, New Tazewell, Bean Station,
  Tazewell, Russellville, Mosheim, Bulls Gap, Lone Mountain, Howard
  Quarter, Thorn Hill, McCloud, Treadway, Sandlick, Mooresburg, St.
  Clair, Mohawk and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3641 8289 3610 8303 3615 8317 3618 8317
      3617 8319 3616 8318 3633 8368 3635 8367
      3636 8370 3635 8371 3635 8372 3654 8363
TIME...MOT...LOC 2200Z 287DEG 21KT 3641 8348 

HAIL...1.00IN
WIND...60MPH
 
$$

DH
1 follow-up statement
131 
WWUS54 KMRX 242243
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
643 PM EDT SUN JUN 24 2018

TNC025-242252-
/O.CAN.KMRX.SV.W.0086.000000T0000Z-180624T2300Z/
Claiborne TN-
643 PM EDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAIBORNE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3641 8289 3610 8303 3615 8316 3618 8317
      3617 8319 3616 8318 3630 8358 3636 8354
      3636 8352 3637 8351 3636 8350 3638 8350
      3637 8345 3640 8346 3642 8343 3641 8342
      3642 8342 3641 8339 3643 8338
TIME...MOT...LOC 2242Z 287DEG 21KT 3634 8319 

$$

TNC057-059-063-067-073-242300-
/O.CON.KMRX.SV.W.0086.000000T0000Z-180624T2300Z/
Hawkins TN-Hancock TN-Greene TN-Grainger TN-Hamblen TN-
643 PM EDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN HAWKINS...SOUTHWESTERN HANCOCK...NORTHWESTERN
GREENE...NORTHEASTERN GRAINGER AND HAMBLEN COUNTIES...

At 642 PM EDT, a severe thunderstorm was located near Bean Station,
or 10 miles northeast of Morristown, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Morristown, Rogersville, Rutledge, Bean Station, Russellville,
Mosheim, Bulls Gap, Thorn Hill, McCloud, Treadway, Mooresburg, St.
Clair and Mohawk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3641 8289 3610 8303 3615 8316 3618 8317
      3617 8319 3616 8318 3630 8358 3636 8354
      3636 8352 3637 8351 3636 8350 3638 8350
      3637 8345 3640 8346 3642 8343 3641 8342
      3642 8342 3641 8339 3643 8338
TIME...MOT...LOC 2242Z 287DEG 21KT 3634 8319 

HAIL...1.00IN
WIND...60MPH
 
$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:08 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 24, 3:08 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
308 PM EDT Sun Jun 24 2018

.SHORT TERM...(Tonight and Monday)...After ongoing convection
diminishes later early this evening expect a bit of a lull in the
action, but a mid level short wave is forecast to be moving into
the area late tonight into Monday. This is expected to bring
another round of numerous showers and thunderstorms for the latter
part of the night into Monday. Some of these storms may be strong
to severe with damaging winds the primary threat, so will keep
mention of this in the HWO. With the expected increase in precip
and cloud cover Monday especially north/central, will keep high
temperatures lower than today.

.LONG TERM...(Monday night through Sunday)...Afternoon convection
will linger into at least the first half of the Monday night
period. Should ease from west to east as the evening progresses.
Tuesday the upper ridge remains weak over the forecast area but
should suppress convection over the majority of the Tennessee
Valley while higher terrain and Plateau areas could see scattered
afternoon storms.

The focus shifts to the upper low/trough over the Mississippi River
Valley on Tuesday night. The atmosphere will remain rather moist and
unsettled over our area during this time period. However, by
Wednesday afternoon, the models have been consistent in having the
southern portion of that trough rather active. More widespread
showers and thunderstorms will likely occur on Wednesday into
the first part of Thursday. Expect diminishing rain chances later
Thursday afternoon.

By Friday the upper ridge should suppress the majority of
convection with the exception of along the frontal boundary which
may get hung up across the far southern third of the forecast area.
Under the influence of the upper high, daytime temperatures will be
summer-like in the upper 80s to lower 90s. Overnight temperatures
will generally be in the 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  90  72  91 /  30  50  30  20
Knoxville McGhee Tyson Airport, TN  71  86  70  89 /  60  70  40  20
Oak Ridge, TN                       72  86  70  90 /  70  70  40  30
Tri Cities Airport, TN              69  82  66  85 /  60  70  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

LW/AC
Hazardous weather outlook, Jun 24, 2:59 PM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Morristown TN
259 PM EDT Sun Jun 24 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
259 PM EDT Sun Jun 24 2018 /159 PM CDT Sun Jun 24 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible late this afternoon into
tonight. Damaging winds will be the main threat with these
storms. Hail up to quarter size and localized flash flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong to severe storms will also be possible Monday.
Damaging winds will be the main threat with these storms. Hail up
to quarter size will also be possible. Heavy rainfall will also
lead to localized flash flooding especially in areas of poor
drainage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at some point today through
Monday.

In the hours before

Special weather statement, Jun 24, 5:29 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
529 PM EDT SUN JUN 24 2018

TNZ099>101-242215-
West Polk TN-Bradley TN-Hamilton TN-
529 PM EDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BRADLEY...SOUTHWESTERN
POLK AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 615 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harrison, or 10 miles northeast of Chattanooga, moving east at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chattanooga, South Cleveland, Wildwood Lake, Harrison, Collegedale,
Waterville, Conasauga, East Brainerd, Red Clay State Park, Flint
Springs, Gap Springs, Ooltewah, McDonald, Apison, Harrison Bay State
Park and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8519 3515 8512 3508 8462 3499 8465
TIME...MOT...LOC 2128Z 291DEG 21KT 3512 8509

DH
Local storm report, Jun 24, 5:36 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
06/24/2018                   BRADLEY            TN   911 CALL CENTER

            SEVERAL TREES DOWN IN THE CLEVELAND AREA.

&&

PWARREN
Special weather statement, Jun 24, 5:48 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
548 PM EDT SUN JUN 24 2018

TNZ013-014-037-038-242245-
Claiborne TN-Union TN-Campbell TN-Grainger TN-
548 PM EDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAIBORNE...
SOUTHEASTERN CAMPBELL...WESTERN GRAINGER AND UNION COUNTIES UNTIL 645
PM EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm near
La Follette, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Follette, Maynardville, Rutledge, Plainview, Blaine, Luttrell,
Lone Mountain, Buffalo Springs, Rose Hill, Big Ridge State Park,
Sharps Chapel, Sandlick, Fincastle, Joppa, Norris Lake and Norris Dam
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3640 8348 3618 8351 3616 8353 3618 8354
      3619 8356 3617 8356 3617 8358 3615 8359
      3617 8360 3615 8360 3622 8397 3626 8400
      3627 8402 3630 8403 3625 8406 3625 8408
      3624 8407 3625 8415 3642 8412
TIME...MOT...LOC 2148Z 278DEG 25KT 3633 8405

DH
Local storm report, Jun 24, 5:49 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     6 S ROCKWOOD            35.79N 84.68W
06/24/2018                   ROANE              TN   911 CALL CENTER

            MULTIPLE TREES DOWN.

&&

PWARREN
Special weather statement, Jun 24, 5:56 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
556 PM EDT SUN JUN 24 2018

TNZ014>016-038-039-242300-
Claiborne TN-Hamblen TN-Hancock TN-Grainger TN-Hawkins TN-
556 PM EDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...
SOUTHEASTERN CLAIBORNE...SOUTHWESTERN HANCOCK...NORTHEASTERN GRAINGER
AND NORTHERN HAMBLEN COUNTIES UNTIL 700 PM EDT...

At 556 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tazewell, or 10 miles north of Rutledge, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Rogersville, Rutledge, New Tazewell, Bean Station,
Tazewell, Russellville, Bulls Gap, Lone Mountain, Howard Quarter,
Thorn Hill, Treadway, Mooresburg, St. Clair and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3641 8297 3627 8302 3628 8303 3625 8306
      3624 8308 3620 8312 3620 8313 3619 8314
      3618 8316 3635 8367 3652 8361
TIME...MOT...LOC 2156Z 287DEG 21KT 3642 8356

DH
Local storm report, Jun 24, 5:58 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
558 PM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      BIG SPRING              35.40N 84.90W
06/24/2018                   MEIGS              TN   911 CALL CENTER

            MULTIPLE ROADS ALONG HWY 58 SOUTH OF DECATUR ARE FLOODED.

&&

PWARREN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:22 AM EDTSpecial Weather StatementMRXGrainger, Hamblen38 min
Jun 24, 1:44 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Rhea31 min
Jun 24, 2:12 PM EDTSpecial Weather StatementMRXMcMinn, Monroe, Polk63 min
Jun 24, 3:47 PM EDTSpecial Weather StatementMRXJefferson43 min
Jun 24, 4:08 PM EDTSpecial Weather StatementMRXJefferson67 min
Jun 24, 4:13 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Hamblen, Jefferson47 min
Jun 24, 4:16 PM EDTSpecial Weather StatementMRXMcMinn44 min
Jun 24, 4:18 PM EDTSpecial Weather StatementMRXHamilton42 min
Jun 24, 4:20 PM EDTSpecial Weather StatementMRXKnox55 min
Jun 24, 4:32 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs43 min
Jun 24, 4:36 PM EDTAreal Flood WarningMRXJefferson3 hr
Jun 24, 4:38 PM EDTSpecial Weather StatementMRXMarion52 min
Jun 24, 4:40 PM EDTSevere Thunderstorm WarningMRXCocke, Greene65 min
Jun 24, 4:47 PM EDTFlash Flood WarningMRXHamilton, Meigs, Rhea, Sequatchie3 hr
Jun 24, 4:47 PM EDTSpecial Weather StatementMRXBlount58 min
Jun 24, 4:49 PM EDTSpecial Weather StatementMRXHamilton41 min
Jun 24, 4:59 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie42 min
Jun 24, 5:04 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk56 min
Jun 24, 5:07 PM EDTSpecial Weather StatementMRXLoudon, Roane53 min
Jun 24, 5:14 PM EDTSpecial Weather StatementMRXMonroe46 min
Jun 24, 5:19 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Meigs, Monroe, Roane56 min
Jun 24, 5:29 PM EDTSpecial Weather StatementMRXBradley46 min
Jun 24, 5:32 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk47 min
Jun 24, 5:44 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Polk25 min
Jun 24, 5:48 PM EDTSpecial Weather StatementMRXGrainger, Union57 min
Jun 24, 5:56 PM EDTSpecial Weather StatementMRXHamblen64 min
Jun 24, 6:16 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Monroe, Rhea59 min
Jun 24, 6:33 PM EDTSpecial Weather StatementMRXCocke, Grainger, Jefferson42 min
Jun 24, 6:53 PM EDTSpecial Weather StatementMRXGreene67 min
Jun 24, 7:49 PM EDTSpecial Weather StatementMRXSullivan56 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.